Missouri, 2015

Flash Flooding and Hail in Missouri, July 15 to 16, 2015

July 15 to 16, 2015 · NWS EAX · 12 events in 6 counties and zones

Thunderstorms developed during the afternoon and evening hours on the 15th and persisted through the overnight hours across northern Missouri. While hail and damaging winds were limited, the storms produced extreme rainfall with many areas seeing 5 to 9 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms developed during the afternoon and evening hours on the 15th and persisted through the overnight hours across northern Missouri. While hail and damaging winds were limited, the storms produced extreme rainfall with many areas seeing 5 to 9 inches. This caused widespread flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 15, 5:42 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 5:42 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 PM CDT WED JUL 15 2015

.DISCUSSION...
Issued at 401 PM CDT WED JUL 15 2015

This evening - Tonight:

The main concern in the short term is the potential for severe
weather this evening in which large hail, damaging winds and a few
tornadoes will be possible mainly west of I-35. However, this
afternoon's showers and thunderstorms may limit that potential.
Models have not been handling the evolving situation well this
afternoon and currently would suggest temperatures in the upper 80s
to mid 90s across western Missouri and eastern Kansas. Temperatures
however remain in the the upper 70s and lower 80s which has limited
instability. That being said, 40-50kts of 0-6KM shear is analyzed
across extreme northwestern Missouri however instability is
significantly lower than models suggest but still a modest 1000-
1500J/Kg of MLCAPE. Further south across southeast Kansas a cu deck
has developed in an area of extreme instability but weak shear.
these will be the two areas to monitor for storm development.
However, it is the northern area that will have the potential for
severe storms. If storms do develop it will occur on the backside of
current storms across north central Kansas where temperatures have
warmed into the lower 90s and dewpoints have risen under WAA. If
these thunderstorms do develop with the good shear over those areas,
it is possible for supercells to develop and move into northwestern
Missouri. It is these storms that would be capable of damaging winds
large hail and possibly a tornado.

Otherwise, later tonight, a wave is expected to eject out the
western Plains and move into the area as a 40-50KT LLJ develops and
noses into southeastern Nebraska/southwest Iowa. An overnight MCS is
expected to develop mainly north of the area however, the southern
periphery f that complex will bring showers and thunderstorms to
northern Missouri.

Tomorrow through Tomorrow night:

Once the overnight MCS clears the area tomorrow morning,
temperatures are expected to warm quickly into the upper 80s to mid
90s. This will lead to strong instability during the day tomorrow.
This will allow for the possibility of thunderstorm development on
any outflow that could trigger storm. Shear is expected to be weak
so storms main be more pulse-like in nature. However, isolated
severe storms may be possible with damaging winds and large hail.
Thursday night a LLJ is again expected to develop and models suggest
the possibility of additional thunderstorm development as an upper
level shortwave traverses the area.

Friday through Saturday:

This period should remain relatively dry as the upper level ridge
builds north into the area and the storm track should shift north of
the area. The best chance for thunderstorm activity would be extreme
northern Missouri. Also, with the ridge building across the area,
highs should warm into the low to perhaps mid 90s.

Sunday - Wednesday:

An upper trough will dig southward into the Plains and Upper Midwest
pushing a cold front into the area. Scattered showers and
thunderstorms will develop along this front during the day. This
front is expected to be slow mover and not exit the area until
Monday morning. Conditions look mainly dry beyond Monday morning as
an upper level ridge looks to build back over the area by midweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 642 PM CDT WED JUL 15 2015

VFR conditions currently prevail at the terminals will persist into
the evening hours, but may be impacted by storms currently
developing in eastern Kansas later tonight. Have VCTS in for the
hours where convection might affect the terminals, but will have to
watch closely in case storms move directly towards them. Stormy
activity should move north late tonight as the low level jet kicks
in. Otherwise, expect winds to get a bit gusty Thursday afternoon
with boundary layer mixing.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...73
AVIATION...Cutter
Hazardous weather outlook, Jul 15, 4:03 AM CST, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT WED JUL 15 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THERE IS A CHANCE FOR ISOLATED SEVERE STORMS TODAY AND TONIGHT
 ACROSS FAR NORTHWEST MISSOURI AND NORTHEAST KANSAS. LARGE HAIL AND
 DAMAGING WINDS WILL BE POSSIBLE WITH ANY SEVERE ACTIVITY.

 WARM AND HUMID CONDITIONS WILL CONTINUE TODAY...WITH AFTERNOON HEAT
 INDEX VALUES REACHING IN THE UPPER 90 TO LOWER 100 DEGREE RANGE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 WARM AND HUMID CONDITIONS WILL CONTINUE RIGHT THROUGH THE UPCOMING WEEKEND.
 HEAT INDEX VALUES WILL REACH THE UPPER 90 TO LOWER 100 DEGREE RANGE
 MOST AFTERNOONS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jul 15, 9:01 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1001 PM CDT WED JUL 15 2015

MOZ001-011-160345-
ATCHISON MO-HOLT MO-
1001 PM CDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES UNTIL 1045 PM CDT...

AT 1000 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF CRAIG...OR 8 MILES NORTHEAST OF FALLS CITY...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUND CITY...CRAIG...BIG LAKE...BIGELOW...CORNING AND INDIAN CAVE
STATE PARK.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 80 AND 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4037 9529 4006 9520 4005 9542 4006 9542
      4007 9539 4010 9540 4012 9539 4014 9543
      4017 9545 4018 9548 4024 9547 4025 9549
      4026 9555 4027 9556
TIME...MOT...LOC 0300Z 247DEG 14KT 4017 9551

PMM
Special weather statement, Jul 15, 9:36 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1036 PM CDT WED JUL 15 2015

MOZ002-011-012-160415-
NODAWAY MO-ANDREW MO-HOLT MO-
1036 PM CDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDREW...
SOUTHWESTERN NODAWAY AND NORTHEASTERN HOLT COUNTIES UNTIL 1115 PM
CDT...

AT 1035 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MAITLAND...OR 8 MILES EAST OF MOUND CITY...MOVING NORTHEAST AT
20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAITLAND...BOLCKOW AND GRAHAM.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 75 AND 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4003 9515 4019 9525 4032 9498 4012 9477
TIME...MOT...LOC 0335Z 235DEG 16KT 4015 9508

PMM

The radar

The Omaha radar (KOAX), 151 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Holt

When
July 15, 9:50 PM CST
Where
Holt County, 0.69 mi S of Craig
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.190, -95.370

Thunderstorm Wind, Nodaway

When
July 16, 12:18 AM CST
Where
Nodaway County, 0.3 mi WSW of Graham
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.198, -95.035

On a metal building system, the roof was pulled up from the walls.

Flash Flood, De Kalb

When
July 16, 12:54 AM CST to 4:54 AM CST
Where
De Kalb County, 1.66 mi ESE of Maysville to 1.88 mi ESE of Maysville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.874, -94.350

Runoff from farm fields washing corn stalks on to Route A, impeding traffic.

Flash Flood, Nodaway

When
July 16, 12:54 AM CST to 5:54 AM CST
Where
Nodaway County, 2.22 mi WSW of Arkoe to 2 mi WSW of Arkoe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.240, -94.870

Water over Highway 71 near Degase Feed, making the road impassable.

Flash Flood, Nodaway

When
July 16, 12:54 AM CST to 5:54 AM CST
Where
Nodaway County, 4.05 mi SSW of Maryville Mem Arpt to 3.86 mi SW of Maryville Mem Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.300, -94.960

Water was flowing over Highway V west of Glacier Road, making it impassable.

Flash Flood, Nodaway

When
July 16, 1:00 AM CST to 6:00 AM CST
Where
Nodaway County, 0.69 mi S of Maryville to 0.81 mi S of Maryville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.340, -94.870

Photos of water flowing over roads in a residential neighborhood were sent via social media.

Flash Flood, Gentry

When
July 16, 1:27 AM CST to 6:27 AM CST
Where
Gentry County, 1.74 mi SE of Stanberry to 1.18 mi SE of Stanberry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.200, -94.530

Water flowing over US Highway 169, making it impassable.

Flash Flood, Gentry

When
July 16, 1:27 AM CST to 6:27 AM CST
Where
Gentry County, Stanberry to 0.38 mi W of Stanberry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.220, -94.550

Water flowing over US Highway 136, making it impassable.

Flash Flood, Nodaway

When
July 16, 5:46 AM CST to 10:46 AM CST
Where
Nodaway County, 0.69 mi N of Arkoe to 1.33 mi N of Arkoe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.260, -94.830

Route U was closed in both directions from Arkoe to Keystone Rd.

Flash Flood, Andrew

When
July 16, 6:25 AM CST to 11:25 AM CST
Where
Andrew County, 0.69 mi S of Bolckow to 0.44 mi SE of Midway
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.110, -94.820

Route B was closed due to water over the road.

Flash Flood, Gentry

When
July 16, 7:13 AM CST to 11:13 AM CST
Where
Gentry County, 0.87 mi NW of Darlington to 0.7 mi ENE of McCurry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.210, -94.410

A bridge was closed on Highway H.

Thunderstorm Wind, Adair

When
July 16, 4:48 PM CST
Where
Adair County, 1.06 mi E of Millard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.120, -92.530

Large tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595054, 595714, 595045, 595046, 595047, 595048, 595049, 595053, 595050, 595051, 595052, 595055.